Texas, 2018

Hail and Damaging Winds in Texas, May 13, 2018

May 13, 2018 · NWS AMA · 18 events in 7 counties and zones

A positive tilted upper level trough digging into southern Nevada developed a 80-100 kt jet downstream of its axis. In-conjunction with 700-500 hPa perturbations in the mean flow along with a surface dryline, the ingredients were set for multi cellular thunderstorm develop along a uniform deep uni-directional flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A positive tilted upper level trough digging into southern Nevada developed a 80-100 kt jet downstream of its axis. In-conjunction with 700-500 hPa perturbations in the mean flow along with a surface dryline, the ingredients were set for multi cellular thunderstorm develop along a uniform deep uni-directional flow. Other surface features included good theta-e advection along with surface winds advecting moisture east of the dryline. Clusters of supercells then developed in the afternoon hours on the 13th across the eastern panhandles given SBCAPE of 1000-2500 J/Kg. Low to moderate effective shear of around 30 kts did not give these supercells their discrete characteristics and instead developed along a loose line from southwest to northeast along the dryline. However, severe wind gusts along with hail up to the size of baseball size were still reported. Thunderstorms then moved east into western Oklahoma going into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 13, 2:32 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 13, 2:32 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
332 PM CDT Sun May 13 2018

.DISCUSSION...
Although a stubborn stationary front will have a hard time making
up its mind whether it wants to be a cold front or warm front from
day to day throughout the forecast period with weak steering flow
aloft, that pesky front will bring us several chances of rainfall
throughout the week, so thats always good to see! Except that
forecasting temperatures along the front based off where it
decides to set up, especially across the northern Texas and
Oklahoma Panhandles will be tricky, as short term numerical data
are not in accord.

Current observations show temperatures well into the 90s across
the region with low Tds to the west and good low level moisture
and southerly flow with Tds in the 50s and 60s to the east ahead
of the dryline with a Cu field already trying to develop across
eastern areas and in the Texas south plains. Across the eastern
Panhandles, we will have the best chances of seeing strong and
severe thunderstorms likely starting after 21Z through the late
evening hours. Latest meso-analysis is showing good SBCAPE of
2500-4000 J/kg across the eastern Panhandles with mid level lapse
rates above 8 C/km. However, effective shear with these storms
are quite limited and with its uni-directional profile, linear
convection is expected overtime, especially going into the early
evening hours. Individual cells should develop along a line at
first which can produce hail size up to golf ball size as storms
further develop. Large hail may continue into the evening hours,
with the primary threat shifting to damaging winds as a forward
propagating complex of storms are expected, especially as we lose
daytime heating. Can not rule out a wet microburst potential as
inverted-V soundings are present which may mix down stronger winds
in local downdraft maxima in a PWAT environment of 1.0-1.3 inch
environment. In-conjunction with weak surface flow, training of
storms may lead to some flooding potential. Low temperatures this
evening as most of our region is displaced south of the stationary
front will remain quite warm in the low to mid 60s.

As previously mentioned, throughout the remainder of the
forecast, the positioning of the front will make temperatures
challenging to forecast throughout the period. Ahead of the front,
temperatures will remain above average and with southeasterly
flow ahead of the dryline across the central and western
Panhandles, depending on the day, best chances of diurnal
thunderstorms continue to be across the eastern Panhandles. Some
of the latest 13/12Z model and probabilistic data are showing the
front progressing into the southern parts of the TX Panhandle by
Tuesday afternoon, so this may be the only day of the week with
temperatures back to near average if it pans out. As a result,
more widespread precipitation chances will exist across the
Panhandles. Wednesday through the end of the forecast period shows
the front drifting back north and parking over the northern
combined Panhandles once again with areas ahead of the dryline in
the east with the best chances of diurnal precipitation. As we
approach the coming weekend, mid level winds will be stronger and
as an upper level disturbance approaches from the Four Corners
region, better chances of widespread precipitation with more
favorable upper level dynamics are possible. High temperatures
will remain above average.

Meccariello

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions are expected into the
evening hours across the western Panhandles as low RH values
between 8-15% along with winds 15-20 MPH with gusts up to 30 MPH
are expected.

Elevated fire weather conditions are expected across the far
western Panhandles tomorrow and again on Friday and Saturday.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  92  58  78  58 /  10  20  30  30  40
Beaver OK                  66  86  59  78  60 /  20  20  40  30  50
Boise City OK              54  82  53  75  53 /  10  10  20  20  30
Borger TX                  67  92  59  79  61 /  10  20  30  30  40
Boys Ranch TX              60  91  57  78  58 /  10  10  20  20  30
Canyon TX                  62  93  59  80  58 /  10  20  20  30  30
Clarendon TX               65  90  62  81  61 /  30  40  40  30  40
Dalhart TX                 54  88  55  76  55 /  10  10  20  20  30
Guymon OK                  61  83  56  78  58 /  10  10  20  30  40
Hereford TX                60  92  57  80  57 /  10  20  20  20  30
Lipscomb TX                67  91  60  77  58 /  50  30  50  30  50
Pampa TX                   64  87  58  76  58 /  20  30  30  30  40
Shamrock TX                67  92  63  81  62 /  60  40  50  30  40
Wellington TX              69  93  64  84  63 /  60  40  50  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron.

&&

89/29
Hazardous weather outlook, May 13, 2:40 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
340 PM CDT Sun May 13 2018

OKZ001>003-TXZ001>020-317-141100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
340 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions are expected today
across western portions of the Panhandles from noon until 9 pm
this evening.

Thunderstorms will be possible today across eastern portions of
the combined Panhandles. Some storms may be strong to severe with
hail and strong winds the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday through Saturday across
parts of the Oklahoma and Texas Panhandles. If storms develop,
they will have the potential to become strong to marginally
severe, with strong winds and hail the primary hazards.

Elevated Fire Weather conditions may develop across the western
Panhandles Monday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Monday, Friday, and Saturday.

In the hours before

Special weather statement, May 13, 2:41 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
341 PM CDT SUN MAY 13 2018

TXZ009-132130-
Roberts TX-
341 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTS COUNTY UNTIL 430
PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Codman, or 12 miles northwest of Miami, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Roberts
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3571 10077 3577 10094 3603 10085 3594 10055
TIME...MOT...LOC 2041Z 205DEG 20KT 3580 10082

Beat
Special weather statement, May 13, 3:21 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT SUN MAY 13 2018

TXZ004-005-009-132200-
Ochiltree TX-Roberts TX-Lipscomb TX-
421 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL 500 PM
CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Wolf Creek Park, or 24 miles west of Canadian,
moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lipscomb and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3622 10021 3606 10051 3606 10054 3604 10054
      3590 10080 3598 10095 3644 10070
TIME...MOT...LOC 2121Z 223DEG 40KT 3603 10079

Beat
Special weather statement, May 13, 4:08 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
508 PM CDT SUN MAY 13 2018

TXZ019-132300-
Donley TX-
508 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 600
PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Clarendon, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarendon, Hedley, Lelia Lake and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3482 10104 3514 10084 3495 10054 3491 10054
      3475 10080 3475 10090
TIME...MOT...LOC 2208Z 225DEG 27KT 3486 10095

Beat

The radar

The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Donley

When
May 13, 4:21 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.940, -100.890

Hail, Roberts

When
May 13, 4:25 PM CST
Where
Roberts County, 5.56 mi N of Miami
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.780, -100.640

Hail, Donley

When
May 13, 4:30 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.940, -100.890

Nickel to quarter sized hail reported at Clarendon College.

Hail, Wheeler

When
May 13, 4:35 PM CST
Where
Wheeler County, 1.83 mi WNW of Lela
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.230, -100.380

Hail, Ochiltree

When
May 13, 4:37 PM CST
Where
Ochiltree County, 19.47 mi SSE of Perryton Muni Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.130, -100.650

Thunderstorm Wind, Ochiltree

When
May 13, 4:39 PM CST
Where
Ochiltree County, 19.47 mi SSE of Perryton Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.130, -100.650

Hail, Ochiltree

When
May 13, 4:39 PM CST
Where
Ochiltree County, 19.47 mi SSE of Perryton Muni Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.130, -100.650

Hail, Lipscomb

When
May 13, 5:08 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.460, -100.540

Hail, Lipscomb

When
May 13, 5:11 PM CST
Where
Lipscomb County, 15.63 mi SW of Lipscomb
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.090, -100.490

Hail, Ochiltree

When
May 13, 5:11 PM CST
Where
Ochiltree County, 9.13 mi ENE of Twichell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.460, -100.560

Hail, Gray

When
May 13, 5:25 PM CST
Where
Gray County, 0.69 mi S of Alanreed
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.210, -100.730

Half Dollar sized hail reported along I-40 in Alanreed.

Hail, Lipscomb

When
May 13, 5:25 PM CST
Where
Lipscomb County, 12.92 mi SSW of Lipscomb
Measured
2.75 in hail
Reported by
Public
Coordinates
36.070, -100.390

Late picture report received of baseball sized hail.

Hail, Lipscomb

When
May 13, 5:32 PM CST
Where
Lipscomb County, 10.57 mi SSW of Lipscomb
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.100, -100.370

Late report of quarter to half dollar sized hail.

Hail, Lipscomb

When
May 13, 6:00 PM CST
Where
Lipscomb County, Lipscomb
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.230, -100.270

Thunderstorm Wind, Lipscomb

When
May 13, 6:12 PM CST
Where
Lipscomb County, 6.97 mi SW of Lipscomb
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.160, -100.360

Estimated by law enforcement.

Hail, Hemphill

When
May 13, 6:13 PM CST
Where
Hemphill County, 2.82 mi NNE of Canadian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.940, -100.370

Hail, Wheeler

When
May 13, 7:10 PM CST
Where
Wheeler County, 0.69 mi N of Allison
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.610, -100.100

Hail, Wheeler

When
May 13, 7:13 PM CST
Where
Wheeler County, 0.69 mi N of Allison
Measured
1.75 in hail
Reported by
Public
Coordinates
35.610, -100.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755623, 755624, 755625, 755626, 755627, 755628, 755629, 755630, 755631, 755632, 755633, 755634, 755635, 755636, 755637, 755638, 755639, 755640.